International Journal of Hematology

DOI: 10.1007/s12185-019-02729-4 Pages: 751-755

Cryoglobulinemic vasculitis with interruption of ibrutinib therapy for chronic lymphocytic leukemia (CLL)

1. Medical College of Wisconsin Affiliated Hospitals, Hematology/Oncology Department

2.

Correspondence to:
Nicholas Wright
Tel: (920) 284-1010
Email: nlwright@mcw.edu

Close

Abstract

Chronic lymphocytic leukemia (CLL) can trigger autoimmune phenomena, with immune thrombocytopenia (ITP) the most common presentation. Upon cessation of CLL therapy, including ibrutinib, autoimmune flares can occur. In a 68-year-old man with CLL, ibrutinib was held for 2 weeks prior to elective shoulder surgery. Eleven days after stopping therapy, he presented with a purpuric rash on his right hip, buttock, and lower extremities. He experienced two episodes of seizure activity while hospitalized. MRI brain demonstrated patchy areas of altered signal involving deep white matter and sub-cortical white matter structures concerning for cerebral vasculitis. Although there was no evidence of hemolysis, serum cold agglutinin titer was elevated at > 1:512 and cryoglobulin levels were positive at 36%. He was diagnosed with type I cryoglobulinemia and treated with rituximab, plasmapheresis, methylprednisolone, and ibrutinib was restarted. This regimen resolved his symptoms. A rare complication of CLL is the production of cryoglobulins, which can present at initial diagnosis or in relapsed disease. Our case demonstrates that the cessation of ibrutinib therapy, even for a short time, can precipitate complications. To our knowledge, we report the first case of a patient with well-controlled CLL who rapidly developed cryoglobulinemic vasculitis after stopping ibrutinib therapy.

To access the full text, please Sign in

If you have institutional access, please click here

Share the Knowledge